Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 7, NWS Lubbock, TX

April 16, 20094 counties in Texas

NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 5:01 PM CDT for 4 counties in Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2009, 5:01 PM CDT (22:01 UTC)
Expired
Apr 16, 2009, 5:45 PM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Crosby County, TX, Floyd County, TX, Hale County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:35 PM CDTFUNNEL CLOUD3 Nnw Lorenzo, TXREPORTED BY RALLS FIRE DEPT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 2:42 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 16, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 162201
TORLUB
TXC107-153-189-303-162245-
/O.NEW.KLUB.TO.W.0007.090416T2201Z-090416T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
501 PM CDT THU APR 16 2009

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHWESTERN FLOYD COUNTY IN NORTHWEST TEXAS.
  SOUTHEASTERN HALE COUNTY IN NORTHWEST TEXAS.
  NORTHWESTERN CROSBY COUNTY IN NORTHWEST TEXAS.
  NORTHEASTERN LUBBOCK COUNTY IN NORTHWEST TEXAS.

* UNTIL 545 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST       
  DANGEROUS PART OF THIS STORM WAS LOCATED NEAR IDALOU...MOVING      
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PETERSBURG...   
  LORENZO...IDALOU...AND CONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3389 10162 3381 10130 3361 10160 3367 10171
TIME...MOT...LOC 2200Z 219DEG 19KT 3366 10162

$$
1 follow-up statement
000 
WWUS54 KLUB 162208
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
508 PM CDT THU APR 16 2009

TXC107-153-189-303-162245-
/O.CON.KLUB.TO.W.0007.000000T0000Z-090416T2245Z/
FLOYD TX-HALE TX-CROSBY TX-LUBBOCK TX-
508 PM CDT THU APR 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN LUBBOCK...NORTHWESTERN CROSBY...SOUTHEASTERN HALE AND
SOUTHWESTERN FLOYD COUNTIES...

AT 506 PM CDT...WEATHER SERVICE DOPPLER RADAR STRONGLY INDICATED A 
TORNADO...OR IMMINENT TORNADO DEVELOPMENT ALONG HIGHWAY 62 82 
BETWEEN IDALOU AND LORENZO...MOVING NORTHEAST AT 15 MPH. VERY LARGE 
HAIL UP TO THE SIZE OF BASEBALLS IS LIKELY. 

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PETERSBURG...
LORENZO...IDALOU AND CONE.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3389 10162 3381 10130 3361 10160 3367 10171
TIME...MOT...LOC 2207Z 223DEG 13KT 3366 10161

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 16, 2:14 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT THU APR 16 2009

.SHORT TERM...
STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A
LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS
OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE
APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS
THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS
NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL
MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS
EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE
JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE
LATE AFTERNOON HOURS.

HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD
PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT
FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD
PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION.

&&

.LONG TERM...
THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE
ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE
BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST
OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA
ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH
ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN
PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE
AT/SLIGHTLY BELOW NORMAL.

THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY
AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE
WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH
PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY
THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE
EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS
PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        38  63  35  63  41 /  40  20  20  10  10
TULIA         42  65  36  66  43 /  50  20  20  10  10
PLAINVIEW     43  65  37  67  44 /  50  20  20  10  10
LEVELLAND     43  68  39  72  44 /  40  10  10  10  10
LUBBOCK       47  70  41  73  46 /  50  10  10  10  10
DENVER CITY   42  70  37  74  43 /  40  10   0  10  10
BROWNFIELD    44  70  39  73  44 /  50  10  10  10  10
CHILDRESS     52  71  46  72  48 /  80  30  20  10  10
SPUR          49  71  44  75  48 /  70  20  10  10  10
ASPERMONT     53  73  46  77  49 /  80  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 16 2009

TXZ021>044-171630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE
LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING
PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING
LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY
MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL
SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT.

JORDAN

In the hours before

Local storm report, Apr 16, 3:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          2 N KRESS               34.39N 101.75W
04/16/2009                   SWISHER            TX   STORM CHASER

            TORNADO ON THE GROUND NEAR THE INTERSECTION OF Z AND
            16.

&&

EVENT NUMBER 00361

TEACHOUT
Local storm report, Apr 16, 3:53 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             NEW DEAL                33.73N 101.84W
04/16/2009  E1.00 INCH       LUBBOCK            TX   PUBLIC

&&

EVENT NUMBER 00362

FB
Local storm report, Apr 16, 3:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             LUBBOCK                 33.58N 101.86W
04/16/2009  E0.75 INCH       LUBBOCK            TX   PUBLIC

            HAIL REPORTED 4 MILES NORTH OF NORTH LOOP 289 ON
            UNIVERSITY

&&

EVENT NUMBER 00363

FB
Local storm report, Apr 16, 3:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             WILSON                  33.32N 101.73W
04/16/2009  E0.88 INCH       LYNN               TX   STORM CHASER

&&

EVENT NUMBER 00364

FB
Local storm report, Apr 16, 4:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
419 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             12 S LUBBOCK            33.41N 101.86W
04/16/2009  E0.88 INCH       LUBBOCK            TX   SKYWARN SPOTTER

            NICKEL HAIL AT SLIDE RD AND WOODROW RD

&&

EVENT NUMBER 00365

MCZ
Local storm report, Apr 16, 4:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             8 SW LUBBOCK            33.51N 101.95W
04/16/2009  E0.88 INCH       LUBBOCK            TX   NWS EMPLOYEE

            93RD ST AND SLIDE

&&

EVENT NUMBER 00366

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:04 PM CDTSevere Thunderstorm WarningLUBSwisher56 min
Apr 16, 2:51 PM CDTSevere Thunderstorm WarningLUBSwisher39 min
Apr 16, 2:55 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb55 min
Apr 16, 3:00 PM CDTTornado WarningLUBSwisher30 min
Apr 16, 3:23 PM CDTTornado WarningLUBSwisher52 min
Apr 16, 3:35 PM CDTSevere Thunderstorm WarningLUBHale, Swisher40 min
Apr 16, 3:39 PM CDTAreal Flood AdvisoryLUBSwisher111 min
Apr 16, 3:41 PM CDTSevere Thunderstorm WarningLUBLamb49 min
Apr 16, 3:50 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry55 min
Apr 16, 3:59 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Swisher46 min
Apr 16, 4:01 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb44 min
Apr 16, 4:05 PM CDTTornado WarningLUBSwisher40 min
Apr 16, 4:28 PM CDTTornado WarningLUBLubbock47 min
Apr 16, 4:39 PM CDTTornado WarningLUBCastro, Swisher21 min
Apr 16, 4:41 PM CDTAreal Flood AdvisoryLUBLubbock109 min
Apr 16, 4:41 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
Apr 16, 4:43 PM CDTSevere Thunderstorm WarningLUBHale62 min
Apr 16, 4:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock26 min
Apr 16, 4:54 PM CDTSevere Thunderstorm WarningLUBSwisher66 min
Apr 16, 5:12 PM CDTAreal Flood WarningLUBSwisher3 hr
Apr 16, 5:18 PM CDTTornado WarningLUBLubbock42 min
Apr 16, 5:32 PM CDTTornado WarningLUBGarza43 min
Apr 16, 5:42 PM CDTSevere Thunderstorm WarningLUBGarza33 min
Apr 16, 5:54 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd66 min
Apr 16, 5:57 PM CDTSevere Thunderstorm WarningLUBSwisher33 min
Apr 16, 6:00 PM CDTTornado WarningLUBCrosby, Lubbock45 min
Apr 16, 6:15 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent60 min
Apr 16, 6:15 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock45 min
Apr 16, 6:33 PM CDTTornado WarningLUBGarza, Kent42 min
Apr 16, 6:34 PM CDTSevere Thunderstorm WarningLUBFloyd34 min
Apr 16, 6:42 PM CDTTornado WarningLUBCrosby48 min
Apr 16, 6:43 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock32 min
Apr 16, 6:44 PM CDTTornado WarningLUBGarza31 min
Apr 16, 6:52 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn23 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.